Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 237, NWS Topeka, KS

July 24, 2008Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 24, 2008, 6:52 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2008, 6:52 PM CDT (23:52 UTC)
Expired
Jul 24, 2008, 7:30 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:52 PM CDTTSTM WND GST 604 Nw Seneca, KSWIND GUSTS ROCKING VEHICLE.
Jul 24, 7:04 PM CDTTSTM WND GST 603 Ne Seneca, KS
Jul 24, 7:12 PM CDTTSTM WND GST 60Seneca, KS
Jul 24, 7:14 PM CDTTSTM WND GST 703 Ne Seneca, KSALSO 0.73 INCHES OF RAIN IN LESS THAN 30 MINUTES
Jul 24, 7:16 PM CDTTSTM WND GST 652 Sw Sabetha, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 242352
SVRTOP
KSC117-131-250030-
/O.NEW.KTOP.SV.W.0237.080724T2352Z-080725T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF BAILEYVILLE...OR 29 MILES WEST OF FALLS CITY...MOVING
  SOUTHEAST AT 27 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SENECA...
  BERN...
  ONEIDA...
  SABETHA...
  WOODLAWN...
  AXTELL...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9578 3998 9578 3973 9578 3975 9623
      3986 9649 4000 9636 4000 9578
TIME...MOT...LOC 2352Z 297DEG 23KT 3992 9610

$$

BLAIR
2 follow-up statements
000 
WWUS53 KTOP 250006
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT THU JUL 24 2008

KSC117-131-250030-
/O.CON.KTOP.SV.W.0237.000000T0000Z-080725T0030Z/
NEMAHA-MARSHALL-
705 PM CDT THU JUL 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MARSHALL AND NORTHERN NEMAHA COUNTIES...

AT 652 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING 60 MPH WIND. AT 704 PM...THIS STORM WAS 
LOCATED 3 MILES NORTH OF SENECA...OR 27 MILES SOUTHWEST OF FALLS 
CITY...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
SENECA...ONEIDA...SABETHA AND WOODLAWN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3973 9578 3975 9623 3982 9638 4000 9630
      4000 9578
TIME...MOT...LOC 0005Z 301DEG 21KT 3988 9604

$$

BLAIR
000 
WWUS53 KTOP 250031
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT THU JUL 24 2008

KSC117-131-250041-
/O.EXP.KTOP.SV.W.0237.000000T0000Z-080725T0030Z/
NEMAHA-MARSHALL-
731 PM CDT THU JUL 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL AND
NORTHERN NEMAHA COUNTIES HAS EXPIRED...

AT 731 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL LIKELY FROM THE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3973 9578 3975 9623 3982 9638 4000 9630
      4000 9578
TIME...MOT...LOC 0006Z 301DEG 21KT 3988 9603

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:54 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 24, 12:54 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT THU JUL 24 2008

.UPDATE...

UPDATED FOR 18 UTC AVIATION

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION BELOW...

&&

.AVIATION...

VFR CONDITIONS ACROSS TAF SITES GOING INTO THE AFTERNOON HOURS.
MVFR CEILINGS CREEPING INTO NORTHWEST MISSOURI AND FAR NORTHEAST
KANSAS FROM RAIN-COOLED OUTFLOW FROM EARLIER CONVECTION IN
MISSOURI. LOOKS LIKE THIS WILL MIX SUFFICIENTLY TO PREVENT ENTRY
INTO TOP/FOE SITES. SOUTH TO SOUTHWEST WINDS WILL PREVAIL THROUGH
THE FORECAST PERIOD. INSERTED SOME GUSTS IN MHK FOR SLIGHTLY
STRONGER WINDS EXPECTED THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP
NEAR THE KS/NE BORDER THIS EVENING. THUNDERSTORM COVERAGE CONFIDENCE
IS INCREASING FOR TOP/FOE AND INSERTED MENTION IN FORECAST THIS
EVENING/TONIGHT. ACTIVITY SHOULD CLEAR BEFORE SUNRISE FRIDAY WITH
BKN 10 KFT DECK LEFT BEHIND. BLAIR

&&

PREV DISCUSSION... /ISSUED 311 AM CDT THU JUL 24 2008/

DISCUSSION...
08Z WATER VAPOR SHOWS A CLOSED LOW OVER THE GREAT LAKES...A
SHORTWAVE TROUGH PROPAGATING EAST OVER THE NORTHERN ROCKIES...AND A
BROAD RIDGE FROM THE SOUTHERN PLAINS BACK WEST OVER SOUTHERN CA.
HEIGHT FALLS ACROSS THE NORTHERN ROCKIES AND PLAINS HAVE FLATTENED
THE UPPER RIDGE OVER THE CENTRAL PLAINS. AT THE SFC A TROUGH WAS
FOUND ACROSS WESTERN KS STRETCHING NORTH. A MOIST AND WARM AIRMASS
WAS FOUND EAST OF THIS TROUGH...AND ELEVATED CONVECTION HAS ONCE
AGAIN DEVELOPED ALONG THE PERIPHERY OF THE UPPER RIDGE.

FOR THIS MORNING...THE RUC AND NAM 310K ISENTROPIC SFC KEEPS THE
BETTER MOISTURE AXIS JUST TO THE NORTHEAST OF THE FORECAST AREA.
THIS IS SUPPORTED BY LATEST RADAR TRENDS WITH THUNDERSTORMS MOVING
SOUTHEAST INTO NORTHERN MO. A FEW ELEVATED STORMS DEVELOPED OVER
SOUTH CENTRAL NEB BUT HAVE SINCE FALLEN APART. SO EXPECT THE
MAJORITY OF THE AREA TO REMAIN DRY THIS MORNING. HAVE KEPT SLIGHT
CHANCE POPS ACROSS THE NORTHEAST THIS MORNING AND THEN ACROSS THE
NORTH FOR THE AFTERNOON AS MODELS STILL SHOW A WEAK WIND SHIFT
SLIDING INTO NORTHERN KS. MODELS SHOW THE BOUNDARY LAYER MIXING TO
BETWEEN 850 AND 800MB. THEREFORE WOULD EXPECT HIGHS TO AGAIN REACH
THE LOWER TO MID 90S FOR MOST AREAS. COOLEST SPOT SHOULD BE
NORTHEAST WHERE THERE IS LIKELY TO BE A LITTLE MORE CLOUD
COVER...WITH THE WARMEST SPOT ACROSS THE SOUTHWEST.

FOR TONIGHT THROUGH SATURDAY...PRECIP CHANCES LOOK TO BE A LITTLE
HIGHER. MODELS SHOW THE UPPER LEVEL RIDGE AXIS SHIFTING SOUTH ACROSS
THE SOUTHERN PLAINS...WITH WEAK NORTHWEST FLOW SETTING UP OVER THE
FORECAST AREA. THINK BECAUSE OF THIS...CONVECTION THAT HAS PASSED
JUST NORTHEAST OF THE AREA THE PAST COUPLE NIGHTS WILL BE MORE
LIKELY TO MOVE ACROSS NORTHEAST KS. NAM AND GFS SHOW WEAK SHORTWAVES
CLIPPING NORTHEAST KS TONIGHT AND AGAIN FRIDAY NIGHT WITH ABUNDANT
MOISTURE STILL IN PLACE. THEREFORE HAVE GONE WITH CHANCE POPS ACROSS
NORTHEAST KS TONIGHT AND SPREAD CHANCE POPS A LITTLE FURTHER SOUTH
FOR FRIDAY NIGHT INTO SATURDAY MORNING. USED PERSISTENCE FOR THE
TEMP FORECAST AS AIRMASS APPEARS TO CHANGE LITTLE FROM DAY TO DAY.
DO NOT EXPECT PRECIP TO OCCUR LONG ENOUGH DURING ANY GIVEN DAY TO
APPRECIABLY HAMPER DAY TIME HEATING.

WEAK NORTHWEST FLOW CONTINUES THROUGH SUNDAY WITH ANOTHER POTENTIAL
VORT MAX CLIPPING NORTHEAST KS. SO MAINTAINED THE SLIGHT CHANCE POPS
FOR SATURDAY NIGHT AND SUNDAY. FORECAST WAS LEFT PRETTY MUCH IN TACT
BEYOND SUNDAY.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 24, 3:28 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT THU JUL 24 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-251015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
328 PM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A BOUNDARY OVER NORTHEAST
KANSAS LATE THIS AFTERNOON INTO THIS EVENING. WITH A MODERATELY
UNSTABLE ATMOSPHERE...AND WINDS INCREASING WITH HEIGHT...SEVERE
WEATHER WILL BE POSSIBLE. STRONG WINDS...HAIL AND HEAVY RAIN ARE ALL
POSSIBLE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.  MORE
THUNDERSTORMS CAN BE EXPECTED LATER TONIGHT AS A SYSTEM MOVES OUT OF
NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE LOW CHANCES OF THUNDERSTORMS ACROSS MOST AREAS FOR
MUCH OF THE NEXT WEEK. STORMS FRIDAY NIGHT AND SATURDAY COULD BE
STRONG TO SEVERE WITH HAIL AND STRONG WINDS A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST
KANSAS.

GDP

In the hours before

Special weather statement, Jul 24, 6:37 PM CDT, 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT THU JUL 24 2008

KSZ011-250000-
NEMAHA-
637 PM CDT THU JUL 24 2008

THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SABETHA...ONEIDA AND BERN.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

BLAIR

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.